Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Sampling and homology via bottlenecks
HTML articles powered by AMS MathViewer

by Sandra Di Rocco, David Eklund and Oliver Gäfvert HTML | PDF
Math. Comp. 91 (2022), 2969-2995 Request permission


In this paper we present an efficient algorithm to produce a provably dense sample of a smooth compact affine variety. The procedure is partly based on computing bottlenecks of the variety. Using geometric information such as the bottlenecks and the local reach we also provide bounds on the density of the sample needed in order to guarantee that the homology of the variety can be recovered from the sample. An implementation of the algorithm is provided together with numerical experiments and a computational comparison to the algorithm by Dufresne et al. [Sampling real algebraic varieties for topological data analysis, arXiv:1802.07716, 2018].
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2020): 13P25, 14Q20, 14P25
  • Retrieve articles in all journals with MSC (2020): 13P25, 14Q20, 14P25
Additional Information
  • Sandra Di Rocco
  • Affiliation: Department of mathematics, KTH, 10044 Stockholm, Sweden
  • MR Author ID: 606949
  • ORCID: 0000-0002-7186-1524
  • Email:
  • David Eklund
  • Affiliation: RISE, Research Institutes of Sweden, Isafjordsgatan 22, 16440 Kista, Sweden
  • MR Author ID: 906385
  • Email:
  • Oliver Gäfvert
  • Affiliation: Mathematical Institute, University of Oxford, United Kingdom
  • Email:
  • Received by editor(s): November 2, 2020
  • Received by editor(s) in revised form: October 13, 2021, and April 12, 2022
  • Published electronically: July 22, 2022
  • Additional Notes: The third author was supported by the Thematic Einstein Semester ”Varieties, Polyhedra, Computation” by the Berlin Einstein Foundation. All three authors were supported by Vetenstapsrådet grants [NT:2014-4763], [NT:2018-03688]
  • © Copyright 2022 American Mathematical Society
  • Journal: Math. Comp. 91 (2022), 2969-2995
  • MSC (2020): Primary 13P25, 14Q20, 14P25
  • DOI:
  • MathSciNet review: 4473110